Alert archive / Tennessee / Tornado Warnings in 2013

Tornado Warning 24, NWS Memphis, TN

October 5, 2013Dyer County, Obion County, Tennessee

NWS Memphis, TN issued this tornado warning at Oct 5, 2013, 6:37 PM CDT for Dyer County, Obion County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2013, 6:37 PM CDT (23:37 UTC)
Expired
Oct 5, 2013, 7:15 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Dyer County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 99 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 6:52 PM CDTTORNADOElbridge, TNTORNADO TOUCHED DOWN WEST OF THE OBION RIVER OVERPASS ON HIGHWAY 51.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1271 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WFUS54 KMEG 052337
TORMEG
TNC045-131-060015-
/O.NEW.KMEG.TO.W.0024.131005T2337Z-131006T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT SAT OCT 5 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 715 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR MISTON...OR 10 MILES  
  NORTHWEST OF DYERSBURG...MOVING NORTHEAST AT 30 MPH. A WALL CLOUD  
  HAS BEEN SPOTTED WITH THIS STORM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3633 8895 3631 8896 3609 8945 3617 8955
      3619 8953 3619 8949 3622 8948 3623 8945
      3627 8942 3651 8911 3651 8908
TIME...MOT...LOC 2337Z 235DEG 26KT 3618 8945

$$
2 follow-up statements
801 
WWUS54 KMEG 052348
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
648 PM CDT SAT OCT 5 2013

TNC045-131-060015-
/O.CON.KMEG.TO.W.0024.000000T0000Z-131006T0015Z/
DYER TN-OBION TN-
648 PM CDT SAT OCT 5 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR OBION AND
NORTH CENTRAL DYER COUNTIES...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LANE...OR 10 MILES
SOUTH OF REELFOOT LAKE STATE PARK...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIVES...UNION
CITY...WOODLAND MILLS...FREMONT...OLD FREMONT...JACKSONVILLE...
WOLVERINE...GLASS...SHARPS FERRY...ELBRIDGE...MINNICK...CAT CORNER...
GIBBS AND MC CUTCHEN HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3633 8895 3631 8896 3617 8934 3622 8948
      3623 8945 3627 8942 3651 8911 3651 8908
TIME...MOT...LOC 2349Z 235DEG 26KT 3623 8936

$$
961 
WWUS54 KMEG 060000
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
700 PM CDT SAT OCT 5 2013

TNC045-060009-
/O.CAN.KMEG.TO.W.0024.000000T0000Z-131006T0015Z/
DYER TN-
700 PM CDT SAT OCT 5 2013

...THE TORNADO WARNING FOR NORTH CENTRAL DYER COUNTY IS CANCELLED...

AT 659 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING IS CANCELLED.

LAT...LON 3651 8908 3634 8895 3631 8896 3621 8928
      3624 8934 3626 8936 3630 8937 3637 8925
      3650 8910
TIME...MOT...LOC 2359Z 235DEG 26KT 3627 8929

$$

TNC131-060015-
/O.CON.KMEG.TO.W.0024.000000T0000Z-131006T0015Z/
OBION TN-
700 PM CDT SAT OCT 5 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL
OBION COUNTY...

AT 659 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR ELBRIDGE...OR 10 MILES SOUTHEAST OF REELFOOT
LAKE STATE PARK...MOVING NORTHEAST AT 30 MPH. LAW ENFORCEMENT 
REPORTED A TORNADO TOUCHDOWN WEST OF HIGHWAY 51 IN THE TOWN OF 
ELDRIDGE AT 652 PM CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIVES...UNION
CITY...WOODLAND MILLS...OLD FREMONT...JACKSONVILLE...WOLVERINE...
GLASS...SHARPS FERRY...ELBRIDGE...MINNICK...GIBBS...MC CUTCHEN
HEIGHTS AND MOFFATT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3651 8908 3634 8895 3631 8896 3621 8928
      3624 8934 3626 8936 3630 8937 3637 8925
      3650 8910
TIME...MOT...LOC 2359Z 235DEG 26KT 3627 8929

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 5, 2:54 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 5, 2:54 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT SAT OCT 5 2013

.DISCUSSION...

SKIES ARE PARTLY CLOUDY OVER MOST OF THE FORECAST AREA EAST OF THE
MISSISSIPPI RIVER AND MOSTLY CLOUDY ELSEWHERE. TEMPERATURES THIS
AFTERNOON ARE MAINLY IN THE 80S. SOME SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF WEST
TENNESSEE AND NORTH MISSISSIPPI WHILE A MORE SOLID LINE OF
THUNDERSTORMS HAS BEGUN TO PUSH INTO EAST ARKANSAS. WHILE THERE
ARE NO SEVERE THUNDERSTORMS AT THIS TIME...AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE.

THE THUNDERSTORMS ARE AHEAD OF A COLD FRONT WHICH IS MOVING INTO
CENTRAL ARKANSAS AT THIS TIME. AS THE COLD FRONT ENTERS THE
FORECAST AREA TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME
WIDESPREAD OVER THE REGION. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE MAINLY OVER NORTHEAST ARKANSAS WITH DAMAGING WINDS AS THE
MAIN THREAT. AS THE FRONT MOVES CROSSES THE MISSISSIPPI RIVER
COOLER AIR WILL START TO MOVE INTO WESTERN SECTIONS OF THE
FORECAST AREA WITH TEMPERATURES DROPPING INTO THE 50S IN THESE AREAS.

THE COLD FRONT SHOULD BE MOVING OUT OF THE FORECAST AREA BY SUNDAY
AFTERNOON SO THERE WILL STILL BE SHOWERS AND THUNDERSTORMS AROUND
SUNDAY WITH THE BEST CHANCE OF RAIN OVER EASTERN SECTIONS OF THE
FORECAST AREA. WITH THE COOLER AIR MOVING INTO MORE OF THE
FORECAST AREA ON SUNDAY TEMPERATURES WILL BE MUCH COOLER THAN
TODAY WITH HIGHS IN THE UPPER 60S TO MID 70S.

BY SUNDAY NIGHT THE COLD FRONT WILL BE OUT OF THE REGION WITH A
FEW EVENING SHOWERS POSSIBLE OVER EASTERN SECTIONS OF THE FORECAST
AREA. SKIES SHOULD CLEAR OVERNIGHT SUNDAY AND WITH LIGHT WINDS
TEMPERATURES WILL BE QUITE COOL MONDAY MORNING WITH LOWS IN THE
MID 40S TO AROUND 50 DEGREES.

BY MONDAY...HIGH PRESSURE WILL BUILD INTO THE REGION AND REMAIN IN
CONTROL OVER MUCH OF THE EASTERN U.S. FOR MUCH OF THE UPCOMING
WEEK. AS A RESULT DRY WEATHER IS EXPECTED FROM MONDAY THROUGH
FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR MONDAY AND TUESDAY
BUT THEN GRADUALLY WARM ON WEDNESDAY AND THURSDAY WITH MORE
SEASONABLE TEMPERATURES RETURNING FOR FRIDAY AND NEXT SATURDAY.

THE NEXT COLD FRONT WILL BE MOVING INTO THE CENTRAL AND SOUTHERN
PLAINS ON SATURDAY SO AN ISOLATED THUNDERSTORM MAY MOVE INTO THE
REGION AHEAD OF THE FRONT.

ARS

&&

.AVIATION...

18Z TAF CYCLE (05/18Z-06/18Z)

FOR THIS AFTERNOON...VFR CONDITIONS EXPECTED TO PREVAIL AT THE TAF
SITES. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST AT
KJBR...KMEM...AND KMKL AHEAD OF A COLD FRONT APPROACHING FROM THE
WEST...INCLUDED VCTS AT THESE SITES. KEPT OUT MENTION OF VCTS THIS
AFTERNOON AT KTUP...BUT WILL MONITOR FOR POSSIBLE AMENDMENTS. WINDS
S-SW 8-12 KTS.

A STRONG COLD FRONT WILL MOVE ACROSS THE MIDSOUTH TONIGHT AND SUNDAY
MORNING. THE FRONT IS FORECAST TO MOVE THROUGH KJBR AROUND
04Z...KMEM 07Z...KMKL 10Z...AND KTUP 13Z. A LINE OF SHOWERS AND
THUNDERSTORMS IS FORECAST TO DEVELOP ALONG THE FRONT WITH MVFR / IFR
CONDITIONS. SHOWERS WILL CONTINUE BEHIND THE FRONT FOR SEVERAL HOURS
WITH IFR CONDITIONS POSSIBLE. WINDS TURNING W-NW AT 6-8 KTS
FOLLOWING THE FRONTAL PASSAGE.

DRIER AIR WILL SPREAD INTO THE REGION FROM THE WEST SUNDAY WITH
CONDITIONS IMPROVING TO VFR AT KJBR AROUND 06/11Z...KMEM
06/14Z...AND KMKL 06/17Z.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  70  51  71 /  90  50  10   0
MKL  60  69  44  68 /  90  70  20   0
JBR  54  71  47  71 /  90  30  10   0
TUP  67  75  49  74 /  60  80  30   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 5, 11:32 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SAT OCT 5 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061845-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1132 AM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY WEST OF A WYNNE ARKANSAS TO TIPTONVILLE TENNESSEE LINE.
THIS DOES INCLUDE THE CITY OF JONESBORO ARKANSAS. THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT IN THE
SLIGHT RISK AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:09 PM CDTTornado WarningMEGDyer36 min

Nearby

Tornado Warnings in Tennessee, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.